When kids have a rash, parents typically worry. It is the job of the healthcare provider to simultaneously calm down parents while treating the skin symptoms. There are a lot of parents out there who assume any rash is a serious allergic reaction that could quickly progress to full-blown anaphylaxis.
The first step in evaluating any rash is to decide what is an emergency and what is benign. How can you quickly and efficiently differentiate the emergency from the benign viral exanthem? When is it time to contact the specialist? Here, I offer a few case reports that, I hope, will illustrate a few of the common dermatological emergencies — and a few that are not.
A 10-year-old boy presents to your office. His parents say that he has not wanted to eat or drink anything for the past 10 days because he says “my mouth feels like it is on fire!” On physical examination, there is crusting around his lips and the inside of his mouth. Large bullae are present.
This presentation is consistent with Steven’s Johnson Syndrome (SJS). This is a true dermatological emergency that requires contacting the specialist immediately. The typical presentation is inflammation around the mucous membranes that, quickly, will progress to the classic black eschar that covers the lips. These then turn to blisters and bullae that may even look like a burn injury. The giveaway is the inflammation of the mucous membranes, with hemorrhagic crusts that are often on the lips.
The common causes of SJS include anti-seizure medications; sulfa drugs; penicillin agents; tetracyclines; and NSAIDs, such as Motrin and Toradol. The first step in the treatment is to stop the offending agent. Then, call the specialist.
A 6-year-old boy who has recently been diagnosed with an MRSA infection comes into the clinic. He was started on Bactrim a couple of days ago and his parents are concerned with a rash that he has developed. When the parents go to take off his clothes, his skin peels off of his arms. The child starts to scream and, quickly, the parents realize that the rash has progressed to involve almost his entire body surface area.
This child has toxic epidermal necrolysis (TEN). Many healthcare providers present this as a continuation of SJS, but a more severe form that is typically treated as a burn injury. Even though it often starts as a “benign rash” that parents often treat with topical medications first, this diagnosis cannot be missed. Any delay in diagnosis could lead to an increase in morbidity and mortality. The hallmarks of this diagnosis are skin tenderness and erythema that involves more than 30% of the total body surface area. Furthermore, look for the blisters that involve the mucous membranes including the nose, mouth, anus, and urethra. The mortality rate of TEN is high. Finally, one of the test questions involves the Nikolsky sign. TEN is Nikolsky-positive, meaning that the blister bursts open with slight pressure.
Like SJS, TEN is typically caused by medication exposure. The treatment is to stop the offending agent. The mortality rate comes from the infections that enter the body through the open skin. Therefore, treatment also is with antibiotics. This patient needs to be moved to a burn unit where IVIG is usually started.
A teenager was recently diagnosed with strep throat using a rapid strep test. He was started on amoxicillin three days ago. Today, he comes in with a painful maculopapular rash on his palms and soles. Some of the larger sports appear to have bruising in the center. He says these were the first spots to appear.
This rash is erythema multiforme (EM). This is not an emergency; however, the striking appearance is often concerning to parents. It is vital to stress to parents that this rash is self-limited and goes away on its own. The hallmarks are the round lesions that start on the palms and soles and can quickly progress to cover the entire body. Typically, the lesions start to become confluent. After this, the center of these lesions will start to bruise. The rash tends to go away in the order in which it appears. The treatment is to provide supportive care, such as ibuprofen and oral hydration. Most importantly, this is not an allergic reaction. The child can have amoxicillin in the future.
A toddler is brought into the clinic by his parents. He has had a rash for about a day, along with a low-grade fever of 101.3 degrees. The toddler cries whenever he changes position. When he is undressed, there is marked desquamation and exfoliation of the skin.
This child’s presentation is concerning for Staph Scalded Skin Syndrome (SSSS). It is marked by a fever, desquamation of the skin, tender skin, and a positive Nikolsky sign. The rash typically spares the palms and soles. This is an emergency and usually affects children before they are old enough to start school. The cause of this rash is a toxin produced by Staphylococcus Aureus. Skin cultures, if collected, will confirm the diagnosis. The treatment is to kill the bacteria with antibiotics. Emergent consultation with a dermatologist is paramount.
Last updated on 9/25/19.